Cutaneous implications of anabolic steroid misuse

April 1, 2007

Munich, Germany - Cutaneous side effects of anabolic androgenic steroids bring many steroid abusers to dermatologists' offices. One of the most common skin effects is acne.

These patients are likely to be teenagers and young adults - many athletes and bodybuilders, but some just taking the drugs for cosmetic effects, says Gerd Plewig, M.D., dermatologist and professor emeritus, department of dermatology, Ludwig-Maximilians University, Munich, Germany.

Anabolic steroid use is relatively common among U.S. teens. Although the government-funded 2005 Monitoring the Future study indicates that past-year use of steroids decreased significantly among eighth- and 10th-graders since peak use in 2000, among 12th-graders, there was a different trend. From 2000 to 2004, past-year steroid use increased in the older age group, but in 2005 there was a significant decrease, from 2.5 percent to 1.5 percent.

"For those who want them, anabolic androgenic steroids are easy to get. Common sources are friends, pharmacists, physicians, shopping malls, and sport team members," Dr. Plewig says.

Identifying the abuser

Dermatologists must first understand the issue, Dr. Plewig says.

"If a dermatologist sees a young man with a lot of muscle - much more than average - he has to be suspicious that the man is using anabolic steroids," Dr. Plewig says. "Of course, patients have to be notified of the adverse effects on the skin and other organs, including the liver, heart, endocrine organs, and even central nervous system."

It is important to be direct and to ask patients if they use anything to enhance their physique or improve strength. Patients might refer to the drugs as "sus," an abbreviation for Sustanon, which is made up of four testosterone esters.

Other clues that may suggest steroid misuse include a patient's abuse of other substances, such as alcohol, cocaine or marijuana; other addictions, such as smoking; use of protein drinks; or a propensity for hard-core sports training.

The most prominent cutaneous manifestations of steroid misuse include enlarged sebaceous glands (seborrhea); increased Propionibacterium acnes production; folliculitis; pyodermas; aggravated pre-existing acne; induced acne de novo; inflammatory acne; acne conglobata; acne fulminans; skin atrophy; and striae distensae.

Managing the patient

Dr. Plewig says dermatologists, alone, can often handle these patients successfully, and often can diagnose the misuse with a clinical exam and patient history. However, patients with coexisting psychiatric conditions should be referred to a mental health provider.

"If the patient has bad acne in the wake of the anabolic steroids, step one is get the patient off the steroids. It will take several weeks until the acne calms to a quieter state," Dr. Plewig says. "Dermatologists, in addition, would use standard topical or systemic treatments to treat the acne."

Before prescribing antibiotics or isotretinoin, dermatologists should first rule out liver toxicity from taking the anabolic androgenic steroids.

By treating the skin conditions and helping patients to stop steroid use, dermatologists can save patients from the often devastating effects of the drugs, including severe mood swings, stroke, organ toxicity and even death, Dr. Plewig says.

For more information:
For a current list of anabolic steroids, contact the World Anti-doping Agency (WADA) at http:// http://www.wada-ama.org/en/.